Tennessee, 2011

Hail and Damaging Winds in Tennessee, April 11, 2011

April 11, 2011 · NWS OHX · 6 events in 6 counties and zones

During the middle to early evening hours on Monday, April 11th, as a strong cold front moved northwest to southeast across Middle Tennessee, several severe thunderstorms developed along and out ahead of this frontal passage. These severe thunderstorms produced thunderstorm wind damage or large hail occurances across six counties in the mid state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

During the middle to early evening hours on Monday, April 11th, as a strong cold front moved northwest to southeast across Middle Tennessee, several severe thunderstorms developed along and out ahead of this frontal passage. These severe thunderstorms produced thunderstorm wind damage or large hail occurances across six counties in the mid state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 11, 1:40 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 11, 1:40 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
240 PM CDT MON APR 11 2011

.DISCUSSION...
SCATTERED NON SEVERE CONVECTION ONGOING ACROSS ROUGHLY THE NW HALF
OF THE MID STATE. INSTABILITY PARAMETERS HOWEVER...ARE ON THE
UPSWING ACROSS THE SE. STRONGER STORMS NOW PARALLEL TO THE MS RIVER.
THUS...CONVECTION POTENTIAL IS EXPECTED TO CONTINUE THROUGH THE
AFTERNOON AS INSTABILITIES INCREASE.

GRADIENT WINDS EXPECTED TO CONTINUE TO DECREASE THIS AFTERNOON.
THUS...I WILL PULL THE PLUG AND TERMINATE THE WIND ADVISORY JUST
BEFORE 4 PM. AS FOR THE WATCH...WILL OPT TO KEEP IT GOING AS THE
STRONGEST CONVECTION IS STILL TO OUR WEST.

OTW...FOR TONIGHT...CATEGORICAL POPS ARE PENCILED IN FOR NOW AS THE SHOWER
AND TSTM THREAT CONTINUES THROUGH THE LATE AFTERNOON. NOT EXPECTING
THE FROPA TO OCCUR UNTIL AROUND 00Z THIS EVENING. UPPER TROUGH IS
RATHER PRONOUNCED SO SOME POST FRONTAL MOISTURE IS APPARENT...WITH A
PERIOD OF SHOWERS EXPECTED LATE TONIGHT.

PARTIAL CLEARING EXPECTED TUES MORNING WITH A RETURN TO MOSTLY CLEAR
SKIES IN THE AFTERNOON. ASSOCIATED SFC HIGH TO BE LOCATED IN CLOSE
PROXIMITY AROUND 12Z WED. THUS...WILL SEE COOLER TEMPS WITH LOWS
GENERALLY 40 TO 45 DEGREES...UPPER 30S PLATEAU. SFC HIGH TO MOVE
EAST BY THU AFTERNOON WITH HIGH TEMPS BACK UP TO ABOVE NORMAL.

IN THE EXT FCST...UPPER LOW TO DEVELOP OVER THE NATIONS INTERIOR BY
WEEK'S END. THIS FEATURE WILL CLOSE OFF AND THEREBY CREATE A RATHER
NON PROGRESSIVE PATTERN FOR OUR AREA. WE'LL FINALLY GET A FROPA AND
PRE FRONTAL FROPA THROUGH HERE THIS WEEKEND. WILL THEREFORE INCLUDE
A CHANCE OF SHOWERS AND TSTMS FOR THU NT INTO FRIDAY.

HEIGHTS TO REMAIN SUPPRESSED INTO EARLY NEXT WEEK WITH SLIGHTLY
BELOW NORMAL TEMPS EXPECTED. WE'LL THROW IN A LOW CHANCE OF SHOWERS
FOR NEXT MONDAY AS A WEAK BOUNDARY SLIDES OUR WAY.

AGAINST THE MEX GUIDANCE...WILL UNDERCUT MAX TEMPS FOR THE LATTER
PORTION OF THE EXT.

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      53  67  43  73 /  60  10  05  05
CLARKSVILLE    50  66  41  72 /  50  10  05  05
CROSSVILLE     50  61  38  67 /  80  30  05  05
COLUMBIA       53  68  43  73 /  60  10  05  05
LAWRENCEBURG   52  69  42  72 /  60  10  05  05
WAVERLY        52  67  42  73 /  50  10  05  05

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

21
Hazardous weather outlook, Apr 11, 7:37 AM CST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
837 AM CDT MON APR 11 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-121030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
837 AM CDT MON APR 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SEVERE STORMS ARE POSSIBLE ACROSS MIDDLE TENNESSEE TODAY AND INTO
THE EARLY EVENING ON THE CUMBERLAND PLATEAU. A STRONG COLD FRONT
WILL PUSH THROUGH THE MID-STATE PRODUCING A SQUALL LINE...THAT MAY
CONTAIN DAMAGING STRAIGHT-LINE WINDS AND LARGE HAIL. ADDITIONALLY...
ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Perry

When
April 11, 3:12 PM CST
Where
Perry County, 0.15 mi S of Linden
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.618, -87.850

A tree was downed across U.S. Highway 412 near Linden.

Thunderstorm Wind, Hickman

When
April 11, 3:45 PM CST
Where
Hickman County, 1.58 mi ENE of Littlelot
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
35.788, -87.324

In the community of Littlelot, several 2 inch diameter trees were downed and a small outbuilding was also damaged. Specific information concerning the amount of damage and associated cost were unknown.

Thunderstorm Wind, Williamson

When
April 11, 4:15 PM CST
Where
Williamson County, 0.83 mi SSW of Berrys Chapel
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.959, -86.885

A tree was reported downed on Hillsborough Road near Black Horse Parkway.

Hail, Davidson

When
April 11, 4:20 PM CST
Where
Davidson County, 0.89 mi SW of Berry Hill
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
36.110, -86.780

Hail, Wilson

When
April 11, 4:45 PM CST
Where
Wilson County, 2.29 mi SSE of Mt Juliet
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.168, -86.511

Penny size hail was reported at Providence Place.

Thunderstorm Wind, Warren

When
April 11, 6:25 PM CST
Where
Warren County, 0.73 mi NNW of Smartt
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
35.639, -85.835

Several trees were downed and shingles where blown of several homes in Smartt.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300838, 300840, 300902, 291414, 291415, 300835.